Can someone give me the summary of the essential causes for concern associated with the use of either barbiturates or benzodiazepines.
Summarize the essential causes for concern associated with the use of either barbiturates or benzodiazepines, and include comment on the societal implications of toxicity factors linked to heavy dosage.
1 Answer | Add Yours
Barbiturates are used as sedatives and anticonvulsants. There are short-acting, intermediate-acting and long-acting varieties.
Overuse of barbiturates results in symptoms of toxicity, including somnolence (sleepiness), confusion and ataxia (stumbling).
At higher toxic levels they cause severe respiratory depression and may cause respiratory arrest and death. Survivors of Barbiturate OD’s may suffer permanent brain damage
Barbiturates are moderately addicting. Withdrawal symptoms occur after long-term barbiturate abuse.
Benzodiazepines (such as Valium) are used as anti-anxiety agents, anticonvulsants and muscle relaxants. Overuse results in toxic symptoms, including confusion, over-sedation and poor coordinatation.
Patients who chronically abuse Benzodiazepines appear drowsy, stumble around and have muscle weakness.
Benzodiazepines are safer than Barbituates. In fact, fatal overdoses of Valium alone are almost unheard of. Fatality involving Valium almost always involves one or more additional drugs such as barbituates or alcohol.
The social/societal impact of abuse of both drugs is similar, except that the barbituates form a stronger addiction. Benzodiazepines are generally described as causing dependance, wheras barbiturates form a true addiction. Both drug classes act as depressants, and the abuser of these drugs exhibits signs of intoxication much like those of alcohol intoxication. The abuser will experience interference with work and normal family relationships. The abuser may lose her job as a result of the drug use, and may eventually resort to criminal activity to support her habit.
Valium is one of the most commonly prescribed drugs. Barbituates are harder to come by.
Join to answer this question
Join a community of thousands of dedicated teachers and students.Join eNotes